Arizona, 2008

Hail and Damaging Winds in Arizona, August 28, 2008

August 28, 2008 · NWS TWC · 6 events in 2 counties and zones

Severe thunderstorms rolled across portions of Graham and Eastern Pima Counties producing wind damage and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Severe thunderstorms rolled across portions of Graham and Eastern Pima Counties producing wind damage and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 28, 2:13 PM MST, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 28, 2:13 PM MST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
213 PM MST THU AUG 28 2008

.SYNOPSIS...AN ACTIVE MONSOON PATTERN WILL PERSIST INTO THE LABOR
DAY WEEKEND. AN UPPER LEVEL LOW IS BEGINNING TO DEVELOP OVER SONORA
WHICH WILL HELP FOCUS THUNDERSTORM DEVELOPMENT FRIDAY AND SATURDAY.
BY SUNDAY...A LOW PRESSURE SYSTEM WILL MOVE EAST ACROSS THE GREAT
BASIN AND FURTHER ENHANCE THE RISK OF THUNDERSTORMS. AS THIS SYSTEM
MOVES EAST BY THE MIDDLE OF NEXT WEEK...DRIER AIR ALOFT WILL SPREAD
INTO THE REGION AND PUSH MUCH OF THE MONSOON MOISTURE SOUTH OF THE
AREA.

&&

.DISCUSSION...AS WE EXPECTED EARLIER...TSTM EVOLUTION HAS BEEN VERY
COMPLICATED TODAY...AND WILL REMAIN SO TONIGHT INTO FRI NIGHT. IN
THE VERY SHORT TERM...TSTMS ARE CLEARLY MOVING FASTER TODAY...AND
WHERE THEY HAVE BEEN ABLE TO ORGANIZE...THEY HAVE FORMED INTO BRIEF
LINES...TRAINED...AND/OR APPROACHED SEVERE LIMITS. HELPING THINGS
ALONG...AN UPPER LEVEL SHEAR AXIS IS DRAPED ALONG THE INTERNATIONAL
BORDER...WHICH ALL MODELS SPIN UP INTO SUBTROPICAL UPPER LOW/
INVERTED TROUGH BY FRI AFTERNOON. THE MILD SURPRISE SO FAR TODAY IS
THAT THE RIM/WHITES/GILAS HAVE BEEN MOSTLY QUIET. BASED ON GOES PW
IMAGERY...DRIER/WARMER AIR ALOFT IS APPARENTLY PUSHING INTO THE RIM
AND MAY BE CAPPING DEVELOPMENT. IT DOES NOT HELP THAT OUR CAPE ISN/T
TERRIBLY HIGH IN THE FACE OF 25-30KTS OF ENE SHEAR. THUS...ANYTHING
HAS HAS MANAGED TO DEVELOP AWAY FROM THE SHEAR AXIS HAS BEEN GETTING
RIPPED APART. WE HAVE A FEW MORE HOURS OF HEATING REMAINING...
THOUGH...AND IF ANYTHING DOES ORGANIZE AND PUSH OFF THE RIM...IT
COULD GET OUT OF HAND RATHER QUICKLY PER SPC DAY 1 OUTLOOK. HAVE
ADDED HEAVY RAIN WORDING S OF KTUS ALONG THE SHEAR AXIS SINCE ANY
TSTMS THERE ARE MORE LIKELY TO TRAIN. THE SAME AREA HAS BEEN
SATURATED NICELY BY THE LAST FEW DAYS OF LOCALLY HEAVY RAIN. OVERALL
SITUATION MAY BE PRETTY SIMILAR FRI AS THE UPPER LOW SPINS UP TO OUR
S AND THE UPPER HIGH BRIEFLY CONSOLIDATES OVER THE 4 CORNERS. WE
WILL ONCE AGAIN FIGHT DEBRIS CLOUDS...BUT WE WILL HAVE PLENTY OF MID
LEVEL SHEAR AND LOW LEVEL MOISTURE AROUND. HAVE KEPT POPS RIGHT
WHERE THEY ARE DESPITE MOS SUGGESTIONS TO LOWER THEM A NOTCH.

IN MANY WAYS...THIS FORECAST LOOKS TYPICAL FOR A LABOR DAY WEEKEND.
THE MONSOON IS GETTING LONG IN THE TOOTH...BUT WITH PLENTY OF
MOISTURE AROUND...THE TROPICAL E PAC FAIRLY ACTIVE...AND THE POLAR
JET STREAM STARTING TO GET MORE ENERGETIC...STRONGER DYNAMICS ARE
COMING INTO PLAY. BOTH SAT AND SUN NOW LOOK ACTIVE...BUT SUN COULD
BE OF PARTICULAR CONCERN AS A TYPE-IV /TRANSITIONAL/ SEVERE WEATHER
PATTERN TRIES TO SET UP. THE INVERTED TROUGH/UPPER LOW TO OUR S
COULD ALSO BE TROUBLE IN THAT THE MODELS MAY NOT SAMPLE IT VERY
WELL...AND IF A NICE DEFORMATION AXIS DEVELOPS...WE WILL MOST LIKELY
BE ON THE NORTH FLANK...RESULTING IN BOTH DAYTIME AND NOCTURNAL
CONVECTION. I THOUGHT ABOUT TAKING POPS UP EVEN HIGHER...BUT AT
LEAST SOME ACTIVITY WILL NEED DAYTIME HEATING TO GET GOING...AND I
DONT HAVE A GOOD FEEL FOR HOW MUCH WE WILL HAVE ON EITHER DAY. OUR
LOW LEVEL FLOW SAT MORNING WILL ALSO BECOMES RATHER GUSTY OUT OF THE
E...WHICH MEANS WE WILL HAVE AT LEAST SOME DOWNSLOPING TO WORK
AGAINST. HAVE ONLY RAISED POPS ABOUT 5 PCT SAT AND 10 PCT SUN...WITH
LATER SHIFTS POSSIBLY ADJUSTING THOSE UPWARD ONCE WE HAVE A FEW MORE
DETAILS. WILL FRESHEN UP THE HWO TO HIGHLIGHT THE WEEKEND...WITH
BOTH SEVERE TSTMS AND HEAVY RAIN A CONCERN. THE NICE THING ABOUT
TRANSITIONAL PATTERNS IS THAT THEY USUALLY GIVE US A PRETTY CLEAN
BREAK IN THE MONSOON...AND THIS IS THE TIME OF THE YEAR WHERE SUCH
BREAKS ARE MORE EMPHATIC. I AM A LITTLE CAUTIOUS ABOUT CALLING FOR A
COMPLETE SHUTDOWN JUST YET AS THIS INCOMING TROUGH IS NOT
PARTICULARLY DEEP.. WHICH MEANS EVEN IF THE MONSOON FLOW IS SHUNTED
SE OF US...IT MAY NOT SHUNT VERY FAR AWAY. HAVE LOWERED POPS TO
EARLY SEP CLIMO AT DAYS 5-7 AND WARMED TEMPS BACK UP TO CLIMO FOR
NOW.

&&

.AVIATION...SCATTERED TSRA/SHRA INTO THIS EVENING THEN MAINLY
ISOLATED TSRA/SHRA LATE TONIGHT AND TOWARD DAYBREAK FRIDAY. CLOUD
DECKS GENERALLY 6-9K FT AGL THOUGH CEILINGS AROUND 3-5K FT AGL AND
VISIBILITIES AS LOW AS 1-3SM VICINITY STRONGEST TSRA. SURFACE WINDS
NWLY/NLY 5-15 KTS...THEN MAINLY ELY/SELY 5-15 KTS AFTER 03Z AND
CONTINUING INTO FRIDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR
TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

PUBLIC...PYTLAK
AVIATION...BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 28, 2:52 PM MST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
252 PM MST THU AUG 28 2008

AZZ019-029-030-033>035-291200-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
252 PM MST THU AUG 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO ORGANIZE OVER COCHISE AND
SANTA CRUZ COUNTIES THROUGH EARLY THIS EVENING. MEANWHILE...
AFTER STRUGGLING FOR MUCH OF THE DAY...ISOLATED THUNDERSTORMS HAVE
BEGUN TO DEVELOP ALONG THE MOGOLLON RIM AND WHITE MOUNTAINS. AT
LEAST A FEW OF THESE STORMS WILL DROP SOUTHWEST AT ABOUT 20 MPH
ACROSS GRAHAM...PINAL AND PIMA COUNTIES THROUGH THIS EVENING.
BECAUSE OF ABUNDANT MOISTURE IN PLACE...A DESTABILIZING AIRMASS...
AND RATHER STRONG WINDS ALOFT...THERE IS A RISK THAT THESE
DEVELOPING STORMS WILL ORGANIZE INTO CLUSTERS OR SHORT LINES. THE
MAIN THREAT FROM ANY THUNDERSTORMS THIS AFTERNOON AND EVENING
WILL BE STRONG AND GUSTY WINDS...WITH A COUPLE POSSIBLY BECOMING
SEVERE. LOCALLY HEAVY RAIN OF 1 TO 2 INCHES IS ALSO POSSIBLE IN A
FEW LOCATIONS...WITH THE GREATEST RISK OF HEAVY RAIN SOUTH OF A
LINE FROM WILLCOX TO GREEN VALLEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UPPER LEVEL HIGH WILL BE OVER THE FOUR CORNERS ON FRIDAY AS AN
UPPER LEVEL LOW DEVELOPS OVER SONORA. THIS WILL MAINTAIN A DEEP
EASTERLY FLOW OVER THE AREA THROUGH SATURDAY. BY SUNDAY A LOW
PRESSURE SYSTEM WILL ENTER THE GREAT BASIN. THAT WILL RESULT IN A
MORE SOUTHERLY WIND FLOW...BUT THAT WILL ONLY BRING MORE MOISTURE
INTO THE REGION. THUS...ANY THUNDERSTORMS THROUGH LABOR DAY COULD
BE STRONG AND PRODUCE HEAVY RAIN. THOSE WITH OUTDOOR PLANS THIS
HOLIDAY WEEKEND SHOULD MONITOR FUTURE FORECASTS CLOSELY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-032-291200-
WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
252 PM MST THU AUG 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE ATMOSPHERE HAS TEMPORARILY STABILIZED IN THE WAKE OF STRONG
THUNDERSTORMS WHICH PASSED THROUGH THE AREA EARLIER TODAY.
HOWEVER...NEW THUNDERSTORMS WERE DEVELOPING EAST OF THE AREA...AND
AT LEAST SOME OF THESE WILL MOVE WEST INTO CENTRAL AND WESTERN
PIMA COUNTY LATER THIS EVENING. THESE STORMS COULD RENEW SOME OF
THE FLOODING WHICH OCCURRED EARLIER IN THE DAY. VAMORI WASH IN THE
SOUTHERN TOHONO OODHAM NATION WILL BE PARTICULARLY VULNERABLE TO
RAPID RISES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UPPER LEVEL HIGH WILL BE OVER THE FOUR CORNERS ON FRIDAY AS AN
UPPER LEVEL LOW DEVELOPS OVER SONORA. THIS WILL MAINTAIN A DEEP
EASTERLY FLOW OVER THE AREA THROUGH SATURDAY. BY SUNDAY A LOW
PRESSURE SYSTEM WILL ENTER THE GREAT BASIN. THAT WILL RESULT IN A
MORE SOUTHERLY WIND FLOW...BUT THAT WILL ONLY BRING MORE MOISTURE
INTO THE REGION. THUS...ANY THUNDERSTORMS THROUGH LABOR DAY COULD
BE STRONG AND PRODUCE HEAVY RAIN. THOSE WITH OUTDOOR PLANS THIS
HOLIDAY WEEKEND SHOULD MONITOR FUTURE FORECASTS CLOSELY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

WEATHER.GOV/TUCSON

The radar

The Tucson radar (KEMX), 135 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Graham

When
August 28, 6:00 PM MST
Where
Graham County, 0.67 mi NW of Safford
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
32.836, -109.729

Multiple power lines were blown down between Safford and Thatcher.

Thunderstorm Wind, Pima

When
August 28, 6:20 PM MST
Where
Pima County, 1.17 mi E of Oro Vly
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
32.420, -110.960

Two large mesquite trees were blown down in Oro Valley.

Thunderstorm Wind, Pima

When
August 28, 6:20 PM MST
Where
Pima County, 6.69 mi NE of Oro Vly
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
32.480, -110.890

A trained spotter reported a 30 foot chain link fence set in concrete blown over in Catalina.

Thunderstorm Wind, Pima

When
August 28, 6:35 PM MST
Where
Pima County, 2.07 mi N of Oro Vly
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.450, -110.980

Several 3 inch diameter trees were blown down in Oro Valley.

Hail, Pima

When
August 28, 6:45 PM MST
Where
Pima County, 1.17 mi E of Oro Vly
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.420, -110.960

Penny size hail was reported at First and Oracle.

Hail, Pima

When
August 28, 8:45 PM MST
Where
Pima County, 4.88 mi ESE of Littletown
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
32.106, -110.792

Three quarter of an inch hail occurred in the Rita Ranch ara.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122481, 122485, 122486, 122491, 122489, 122490.